Skip to content
Can you be alergic to your own period?
avatar
suzybeee posted:
My 15 year old daughter seems to be allergic to her period. Every month before she starts, she gets a rash like appearance on her face and chest and her lips become blistered and very itchy as well as her chest. She gets a large red rash on her chest in the exact same spot every month. Her periods were very heavy and lasted several weeks so the doctor (general m.d.) put her on a low dose birth control. She had no problems for the first 6 months but then for the past 3 months just before she starts, she has these major break outs. I took her to her pediatrics doctor and she thought it was the face wash my daughter was using. That was not the cause. Could these monthly rashes be linked to her period/birth control? Please help; my daughter is miserable. We don't have insurance so a trip to the doctor is the last resort.
Reply
 
avatar
abbracadabra responded:
I'm not an expert in anything medical but, if I'm getting this right, is taking birth control and with that, has to stop taking it for a few days a month to allow for a period to come on. Am I correct?

If that's the case, it seems as though it's the "withdrawal" of the birth control that may be the culprit. Usually, there are "placebo" pills put into the packs of birth control so as to continue taking it daily as a "habit". It *MAY* be the placebo pills that have something in them that she could be having a reaction to.

Check with your pharmacist to see what is in the placebo pills. They may be able to switch her off of those placebos (usually fillers with gelatin, dextrose/sugar/coloring of some kind).

You could try to leave off the placebo pills and take nothing on those "off days" and see what happens. But, it may be prudent for YOU to keep track of her pills to ensure she goes back on them when she's supposed to.

If all else fails...try some form of antihistamine like Benadryl (sedating so, may not be suited to her going to school and concentrating) or something like Aerius (non-sedating but works on hives as well....just not as well as Benedryl).

Hope this sparks some sort of idea and is of some help.

Please let us know what you find out.
 
avatar
suzybeee replied to abbracadabra's response:
Thanks for responding. I am giving her Benedryl and it is helping a little with the itchy lips but not much. It doesn't seem to be the placebo pills because I had her skip taking those and continue taking the birth control pills so as to skip her period completely to avoid this breakout but she started anyway as well as having a breakout. Her lips look so bad. I feel just awful for her. Of course at this age appearance is everything to a girl and she doesn't want to go to school. Her lips are getting all scabby and her skin is all splotchy and swollen. I'm almost tempted to let her stay home tomorrow but that would only reinforce that looks do matter. I guess a bill or two will have to be late; I've got to get her to the doctor.
 
avatar
newgirl2010 replied to suzybeee's response:
do you have the ability to go to planned parenthood or some other women's resource center? often they will do sliding scale fees based on income and lack of insurance.

This isn't the same thing, but it may truly be a reaction to the hormones (either her own or the synthetic hormones) prior to the onset of her period. Strangely, I get a blister (inside of my mouth on the inside of my lip in the same exact place each month prior to starting my period...it is almost a sign I will start my period).
 
avatar
suzybeee replied to newgirl2010's response:
I spoke to the Nurse Practitioner at her pediatricians office yesterday and she said to have her stop taking the pill. She thinks maybe it is the placebo in the pill pack that is the problem. However after speaking to my daughter when she got home from school she told me she doesn't take the placebo! And besides the break out started before she would have started taking the placebo anyway. The NP said to just wait and see what happens next month with her being off the pill. If she has another break out then we would go from there. I did more research on the web and found that she has all the symptoms of something called autoimmune progesterone dermatitis. A woman's body can have a reaction to too much progesterone in her body caused by something like birth control and can cause her to become anaphalaxic. I may be jumping the gun but I certainly think it's something that needs to be considered. The NP also said she may be allergic to Naproxin which is what my daughter takes for the cramps she gets during her period. I guess we will wait to see what happens next month. With regard to Planned Parenthood, while some people may utilize their facilities, I don't believe in abortion as a means to birth control and since they support and perform abortions, I will not take my daughter there. Thanks for the input. It is truly appreciated.
P.S. I had my daughter on birth control for medical reasons only. She is not sexually active.
 
avatar
abbracadabra replied to suzybeee's response:
Suzybeee...it sounds reasonable to say that your daughter is perhaps, having a reaction to the progesterone in the BC pills and, or the naproxen.

My own daughter has issues with BC pills (to regulate her periods) and had to go off of it (several tries on different kinds). She also got horrid cramping and still does...even off of the BC pills.

I would most definitely take her off of them for now and see how she does without them. Certainly, no one should have to go through this and it seems that there is a problem with something in the pills (either BC or Naproxen).

There are so many kinds of BC that once she's off of this for a month or 2, if there's no more reaction like this, it's likely that something in the pills were the cause and that can be looked into to determine if there's another one that's more suited (ie: less progesterone, more estrogen???).

I am on Progesterone only (to thin my uterine lining) and there was a blurb in the facts sheet about allergic reaction to the progesterone (all synthetic so, NOT what our bodies produce at all) as well as the ingredients in the meds as binders (ie: soy, cornstarch...blah, blah).

I'm keeping my fingers crossed that time off of this pill will net good results with next month not having the same reaction. If she didn't have this before the pill...it's like the pill that is the cause and not her being allergic to her own period.

Please update us when you can. I'm watching this thread to see updates.

Best of luck and wishes!
 
avatar
suzybeee replied to abbracadabra's response:
Thanks for the suggestions. I am keeping my fingers crossed that taking her off the BC pills will cure the breakouts she has been suffering from over the past 5 months. The first few months I/we thought these breakouts were stress related since each breakout was stressful times for her. The swelling and hives only lasted for about 24 hours and disappeared as quickly as they came on. I guess it takes several months for your body to show an outwardly reaction to an internal allergy. I will keep you posted on what her next cycle brings. I pray that it proves to be a positive outcome.
 
avatar
abbracadabra replied to suzybeee's response:
Praying with you Suzybee and will wait to hear how she does!
(Keeping this thread on the watch list)


Helpful Tips

Thickened endometrial lining
Hi I am 52, stopped my periods 5 months ago - assumed menopause, feeling very bloated for the past 3 months - doc ordered hormone test - ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.